Medicines taken by mouth can affect the digestive system in a number of different ways. Both prescription and over-the-counter medicines, while usually safe and effective, may create harmful effects in some people. Certain medicines taken together may interact and cause harmful side effects. In addition, it is important that your healthcare providers know about any allergies, sensitivities, as well as other medical conditions you have before taking a new medicine.
People with food intolerance, such as gluten intolerance, must be sure medicines do not contain fillers or additives with these substances.
Listed below are some problems related to the digestive system that can happen when taking medicine:
Irritation of the esophagus
Tips to prevent irritation of the esophagus
Some people have difficulty swallowing tablets or capsules, or sometimes take medicines without liquid. Tablets or capsules that stay in the esophagus may release chemicals that can irritate the lining of the esophagus. This may cause ulcers, bleeding, perforation, and narrowing (strictures) of the esophagus. The risk of these types of injuries is greater in persons with medical conditions involving the esophagus, including the following:
Strictures (narrowing of the esophagus)
Scleroderma (hardening of the skin)
Achalasia (irregular muscle activity of the esophagus, which delays passage of food)
Certain medicines can also cause ulcers in the esophagus when they become lodged there. These include aspirin, certain antibiotics, quinidine, potassium chloride, vitamin C, and iron.
Stand or sit when swallowing medicines.
Take several swallows of liquid before taking the medicine, and swallow the medicine with a full 8 oz. glass of liquid.
Do not lie down immediately after taking medicine, to make sure the pills have gone through the esophagus into the stomach.
Notify your healthcare provider if you experience painful swallowing or feel that the medicine is sticking in your throat.
About esophageal reflux
Tips to avoid reflux
Some medicines interfere with the action of the sphincter muscle, located between the esophagus and stomach. This muscle allows the passage of food into the stomach after swallowing. This can increase the chances of reflux, or backup of the stomach's acidic contents into the esophagus.Classes of medicines that may increase the severity of reflux include the following:
Nonsteroidal anti-inflammatory agents (NSAIDs)
Calcium channel blockers
Birth control pills
Avoid coffee, alcohol, chocolate, and fatty or fried foods, which may worsen reflux.
Quit, or reduce, smoking.
Do not lie down right after eating.
Irritation of the stomach
Tips to prevent irritation of the stomach
One of the most common irritants to the lining of the stomach is that caused by nonsteroidal anti-inflammatory drugs (NSAIDs). This includes medicines, such as ibuprofen and other common pain relievers. These medicines weaken the ability of the lining to resist acid made in the stomach and can sometimes lead to inflammation of the stomach lining (gastritis), ulcers, bleeding, or perforation of the lining.Older people are at greater risk for irritation from these medicines because they are more likely to take these pain relievers for chronic conditions. People with a history of peptic ulcers and gastritis are also at risk.
Take coated tablets, which may reduce irritation.
Do not drink alcoholic beverages when taking these medicines.
Take medicines with food, or with a full glass of milk or water, which may reduce irritation.
Tips to prevent constipation
A variety of medicines can cause constipation. This happens because these medicines affect the nerve and muscle activity in the colon (large intestine), resulting in the slow and difficult passage of stool.Medicines that may cause constipation include the following:
Antacids containing mostly aluminum
Eat a well-balanced diet including fruits, vegetables, and whole grains.
Drink plenty of fluids.
Discuss taking a laxative or stool softener with your healthcare provider.
Tips to prevent diarrhea
Diarrhea is most often caused by antibiotics, which affect bacteria normally present in the large intestine. These changes in intestinal bacteria allow the overgrowth of the bacteria Clostridium difficile (C. difficile), which causes a more serious antibiotic-induced diarrhea. The presence of this bacteria can cause colitis, resulting in very loose, watery stools. The most common antibiotics to cause this type of diarrhea include the following:
Penicillin, including ampicillin and amoxicillin
This colitis is usually treated with another antibiotic that acts on the C. difficile. Certain medicines may also alter the movements or fluid content of the colon without causing colitis. Colchicine and magnesium-containing antacids can both cause diarrhea.Talk with your healthcare provider if the diarrhea persists for several days.
Usually, preventing diarrhea involves avoiding foods known to irritate your stomach.
Treatment usually involves replacing lost fluids, and may include antibiotics when bacterial infections are the cause.
Eating foods that are high in lactose bacillus, such as yogurt, acidophilus milk/pills, or cottage cheese, helps to replenish the normal bacteria present in the large intestine.
Your Family's Health